Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 259, NWS Indianapolis, IN

June 22, 2006Owen County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 22, 2006, 6:33 PM EDT for Owen County, Indiana. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2006, 6:33 PM EDT (22:33 UTC)
Expired
Jun 22, 2006, 7:15 PM EDT
In force
42 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Owen County, IN

The radar

The Indianapolis radar (KIND), 66 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 6:33 PM EDTHAIL 18 W Spencer, INQUAERTER SIZE HAIL/3.50 INCHES OF RAIN IN 30 MINS/ MEASURED GUST 46 MPH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 12:58 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1783 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 222233
SVRIND
INC119-222315-
/O.NEW.KIND.SV.W.0259.060622T2233Z-060622T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
633 PM EDT THU JUN 22 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OWEN COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 715 PM EDT

* AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SPENCER...OR ABOUT 20 MILES NORTHWEST OF
  BLOOMINGTON...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPENCER AROUND 640 PM EDT...
  GOSPORT AROUND 655 PM EDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3933 8705 3917 8706 3922 8678 3936 8664
      3945 8666 3946 8686

$$
2 follow-up statements
000 
WWUS53 KIND 222248
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
649 PM EDT THU JUN 22 2006

INC119-222315-
/O.CON.KIND.SV.W.0259.000000T0000Z-060622T2315Z/
OWEN IN-
649 PM EDT THU JUN 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR OWEN COUNTY...

AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED NEAR GOSPORT...OR ABOUT 20 MILES NORTHWEST OF
BLOOMINGTON...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN OWEN COUNTY AROUND 700 PM EDT

LAT...LON 3933 8705 3917 8706 3922 8678 3936 8664
      3945 8666 3946 8686

$$
SALLY
000 
WWUS53 KIND 222313
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
713 PM EDT THU JUN 22 2006

INC119-222323-
/O.EXP.KIND.SV.W.0259.000000T0000Z-060622T2315Z/
OWEN IN-
713 PM EDT THU JUN 22 2006

...THE SEVERE THUNDERSTORM WARNING FOR OWEN COUNTY EXPIRES AT 715 PM
EDT...

LAT...LON 3933 8705 3917 8706 3922 8678 3936 8664
      3945 8666 3946 8686

$$
SALLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 5:25 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 22, 5:25 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
525 PM EDT THU JUN 22 2006

.AVIATION...WL KEEP VFR CONDS WITH TEMPO TRWS AND MVFR THROUGH THE
NGT PER RADAR TRENDS AND MODEL OUTPUT. ACTIVITY SHOULD BE ENDING
DURING THE MRNG ON FRI FM NW-SE AS THE FNT SETTLES SE. CU
DEVELOPMENT PROGS INDICATING BKN AFTERNOON CU BORDERLINE VFR/MVFR
BASED ON MOS SFC TEMP/DEW PT FCST. COULD ALSO BE RESTRICTIONS IN
VSBYS TNGT IN HEAVIER STORMS AND TOWARD MRNG IN MORE STRATIFORM
PRECIP.

.PREV DISCUSSION...RADAR SHOWS CONVECTION DEVELOPING AND PUSHING
ACRS CENTRAL INDIANA EARLY THIS AFTERNOON. H20 IMAGERY SHOWS A
SECOND S/W NEAR KANSAS CITY THAT WL IMPACT OUR AREA LATER. SFC
DEWPOINTS VERY MOIST IN THE LOWER 70S. REMNANTS OF EARLIER MCS HAVE
PROVIDED A TRIGGER FOR TSRA DEVELOPMENT THIS AFTERNOON.

MAIN FORECAST CHALLENGE WL BE TIMING OF PCPN EVENTS OVER THE NEXT
12-24 HRS.

NAM SEEMS TO BE HAVING SOME PROBLEMS DEFINING AND PROPAGATING THE H5
S/W. GFS LOOKS MUCH BETTER HERE AND WL USE THE GFS. ATTM EXPECTING 2
ROUNDS OF TSRA ACRS CENTRAL INDIANA OVR THE NEXT 12-24 HRS. THE
FIRST ROUND IS CURRENTLY ONGOING AND PUSHING ACRS THE FA. AFTER THIS
ROUND IS OVR EXPECT A LULL IN BETWEEN SYSTEMS AS ATMOS RESETS A BIT.
GFS THEN BRINGS NEXT SYSTEM IN LATE THIS EVENING AND OVERNIGHT AS
STRONG VV IS SEEN PARTICULARLY AROUND 12Z. TIME SECTIONS SHOW A VERY
MOIST COLUMN AND VERY STRONG VV AHEAD OF THE NEXT S/W. FORECAST
SOUNDINGS TONIGHT REMAIN QUITE UNSTABLE WITH LI/S NEAR -10 AND
PLENTY OF CAPE...NEAR 4000-5000 J/KG. PRECIPITABLE H2O VALUES NEAR
1.64 SUGGEST TORRENTIAL RAINS ALSO POSSIBLE WITH THUNDERSTORMS.

CD FRONT WL PUSH SOUTH ACRS INDIANA OVERNIGHT TONIGHT AS LOW PRES
TRAVERSES NE ALONG THE OH RVR. GIVEN OUR PROXIMITY TO THE LOW
MORNING CLDS AND SHRA SHOULD BE EXPECTED AS WE REMAIN ON THE NW SIDE
OF THIS SYSTEM. THE LOW PULLS AWAY ON FRI NIGHT AND COOL HIGH PRES
OVR NRN IL AND THE WRN GRT LKS BUILDS ACRS INDIANA. WL TRY AND FOCUS
BEST POPS FOR FRI DURG THE MORNING HOURS AND SLOWLY TAPER THEM OFF
THROUGH THE COURSE OF THE DAY.

GIVEN THE EXPECTED CLDS AND RAIN WL LOOK TOWARD WETBULB TEMPS
TONIGHT AND WILL VEER AWAY FROM MAV AT SITES WHERE MAV DOES NOT
HANDLE THIS TOO WELL. FRI HIGHS LOOK GOOD AND WL STICK CLOSE. FRI
LOW MAY BE A BIT COOL... WL WORK A COMPROMISE THERE.

DRY AND WARMER WX FOR SAT AS HIGH PRES BUILDS IN. GIVEN THE EXPECTED
SUNSHINE WL BUMP UP HIGHS 1-2 DEGREES FROM FRI.

&&

IND WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH ACROSS
ALL BUT FAR NRN TIER UNTIL 8 PM EDT.

&&

PUMA
AVIATION...KOCH
Hazardous weather outlook, Jun 22, 5:30 PM EDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
530 PM EDT THU JUN 22 2006

INZ021-028>031-035>049-051>057-060>065-067>072-231000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
430 PM CDT THU JUN 22 2006 /530 PM EDT THU JUN 22 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL
INDIANA THROUGH TONIGHT. DAMAGING WIND...LARGE HAIL...HEAVY
RAIN...FLOODING AND FREQUENT LIGHTNING WILL BE THE PRIMARY
THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE MAINLY IN THE
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY...ALONG AND
SOUTH OF A LINE FROM TERRE HAUTE TO MUNCIE, WITH THE MAIN THREAT
AGAIN BEING DAMAGING WIND AND LARGE HAIL. HEAVY RAINFALL WILL BE
POSSIBLE FRIDAY, SOUTH OF INTERSTATE 70.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY...FRIDAY NIGHT AND
SATURDAY OVER THE SOUTHERN PORTIONS OF CENTRAL INDIANA. THERE IS
ALSO A SLIGHT CHANCE OF THUNDERSTORMS REGION WIDE MONDAY THROUGH
WEDNESDAY. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

KOCH

In the hours before

Local storm report, Jun 22, 4:16 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
416 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     RUSHVILLE               39.61N 85.45W
06/22/2006                   RUSH               IN   LAW ENFORCEMENT

            TREE ON POWERLINE/POWER OUTAGE IN RUSHVILLE

&&

PGRAY
Local storm report, Jun 22, 5:18 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
518 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     INDIANAPOLIS            39.78N 86.15W
06/22/2006                   MARION             IN   AMATEUR RADIO

            TREE UPRROTED ON 2 HOMES W MAJOR DMG. LARGE LIMBS DOWN.

&&

PGRAY
Local storm report, Jun 22, 5:53 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
553 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     7 SSW VINCENNES         38.58N 87.56W
06/22/2006                   KNOX               IN   TRAINED SPOTTER

            NUMEROUS TREES AND POWERLINES DOWN IN SW KNOX CO.

&&

PGRAY
Local storm report, Jun 22, 5:55 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
555 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             NORTH VERNON            39.01N 85.63W
06/22/2006  E0.75 INCH       JENNINGS           IN   TRAINED SPOTTER

&&

PGRAY
Local storm report, Jun 22, 5:57 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
557 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND GST     VINCENNES               38.68N 87.51W
06/22/2006  M57 MPH          KNOX               IN   MESONET

            INDOT MESONET SITE

&&

PGRAY
Local storm report, Jun 22, 6:12 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
612 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND DMG     10 E BLOOMFIELD         39.03N 86.75W
06/22/2006                   GREENE             IN   LAW ENFORCEMENT

            2 LARGE TREES BLOWN DOWN

&&

PGRAY

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 12:28 PM EDTSevere Thunderstorm WarningINDFountain, Vermillion39 min
Jun 22, 12:32 PM EDTSevere Thunderstorm WarningINDCarroll45 min
Jun 22, 12:50 PM EDTSevere Thunderstorm WarningINDMontgomery, Tippecanoe40 min
Jun 22, 12:56 PM EDTSevere Thunderstorm WarningINDHoward64 min
Jun 22, 1:05 PM EDTSevere Thunderstorm WarningINDClay, Sullivan, Vigo40 min
Jun 22, 1:47 PM EDTSevere Thunderstorm WarningINDBoone43 min
Jun 22, 2:28 PM EDTSevere Thunderstorm WarningINDMorgan32 min
Jun 22, 2:30 PM EDTSevere Thunderstorm WarningINDHendricks, Marion60 min
Jun 22, 3:00 PM EDTSevere Thunderstorm WarningINDJohnson30 min
Jun 22, 3:11 PM EDTSevere Thunderstorm WarningINDHancock64 min
Jun 22, 3:27 PM EDTSevere Thunderstorm WarningINDJohnson, Shelby48 min
Jun 22, 3:41 PM EDTSevere Thunderstorm WarningINDRush49 min
Jun 22, 3:45 PM EDTSevere Thunderstorm WarningINDBartholomew45 min
Jun 22, 4:04 PM EDTSevere Thunderstorm WarningINDBartholomew41 min
Jun 22, 5:04 PM EDTSevere Thunderstorm WarningINDKnox56 min
Jun 22, 5:06 PM EDTSevere Thunderstorm WarningINDJennings39 min
Jun 22, 5:46 PM EDTSevere Thunderstorm WarningINDGreene44 min
Jun 22, 6:19 PM EDTSevere Thunderstorm WarningINDClay, Sullivan, Vigo56 min
Jun 22, 6:45 PM EDTSevere Thunderstorm WarningINDClay, Parke, Vigo45 min
Jun 22, 6:57 PM EDTSevere Thunderstorm WarningINDMorgan, Putnam48 min
Jun 22, 7:48 PM EDTFlash Flood WarningINDClay, Daviess, Greene, Knox, Martin, Owen and 5 more4 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.